West Virginia, 2017

Flash Flood and Hail in West Virginia, May 5 to 6, 2017

May 5 to 6, 2017 · NWS RLX · 5 events in 3 counties and zones

As a slow moving upper level low pressure system moved across West Virginia on the 5th, cold air filtered in aloft. Thunderstorms formed in the instability of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As a slow moving upper level low pressure system moved across West Virginia on the 5th, cold air filtered in aloft. Thunderstorms formed in the instability of the afternoon. Despite storms not being very tall, freezing levels were under 10,000 feet and the storms were able to tap into this to produce hail. Isolated flash flooding also occurred due to repetitive, slow moving storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 5, 2:01 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, May 5, 2:01 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
301 PM EDT Fri May 5 2017

.SYNOPSIS...
An upper low pressure exits northeast tonight and Saturday.
Dry weather for early next week with dry northwesterly flow.
Another wet system for mid week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM Friday...

The upper level low pressure system currently over WV, will move
slowly northeast into PA tonight and Saturday. Models suggest
convection will develop across the western slopes and eastern
mountains this evening. Radar images show the first area of
rainfall affecting the tri state area by 18Z.

Although additional areas of rainfall will move over our CWA
tonight and Saturday, rainfall accumulations are not expected to
be significant. Nevertheless, have likely to categorical PoPs
through the period.

Temperatures will remain in the cool side typical of spring.
Used the blend of all models for temperatures through the
period.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 245 PM Friday...

Really not many changes from previous forecast as upper low
blocking pattern looks to persist. Shower activity will continue
into Sunday evening with freezing levels dropping low enough for
some snow showers in the higher elevations Saturday night into
Sunday morning. The upper low does shift far enough to our
northeast Sunday night as weak high pressure builds in at the
surface. This will bring drier air and we should see clearing
skies Sunday night. Efficient radiational cooling with clear
skies and weak winds will make for cold below average
temperatures overnight into Monday morning. Areas of frost will
be possible and headlines are looking more and more likely at
this time.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 300 PM Friday...

Models are starting to come into a little better agreement in
the long term. We start the period with weak high pressure still
in control, and that will make for another cold night through
Tuesday morning. More frost headlines may be possible for most
of the area once again.

The high will give way to deep upper trough/low by the middle to end
of the week, as the blocking pattern becomes established again.
This will make for very wet and unsettled conditions into next
weekend. A consensus blend of operational and ensemble guidance
was already giving Categorical PoP on Day 7. However, with model
guidance horrible reputation on handling upper lows have
decided to cut it back to just likely PoP for now and can adjust
as we get closer and gain more confidence in the solution.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 120 PM Friday...

Radar, high resolution and synoptic models all suggest showers
and possible a storm will begin to develop during the late
afternoon hours. Therefore, removed thunder from the forecast
per lack on instability.

May see some convective development after 21-00Z as daytime
heating helps kick off cloud and showers, especially across
elevated terrain. Brief IFR conditions can occur along the
heaviest showers.

Southeast winds in tight gradients relax through this morning,
with some gusts along the ridgetops. Will see return of wind
gusts this afternoon as low continues to weaken, and a
secondary surface low approaches, bringing another round of MVFR
and IFR conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing Cig and Visby values will vary, and
IFR may become more widespread.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    L    M    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    L    M    H    H    H    H    M
BKW CONSISTENCY  H    H    M    H    H    L    H    H    H    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    L

AFTER 18Z SATURDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...ARJ
Hazardous weather outlook, May 5, 2:06 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
306 PM EDT Fri May 5 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-061915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
306 PM EDT Fri May 5 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low temperatures will dip down into to mid 30s on Sunday night and
again on Monday night. Frost headlines may be needed for most of the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ523>526-061915-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
306 PM EDT Fri May 5 2017

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kistner

In the hours before

Special weather statement, May 5, 2:54 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
354 PM EDT FRI MAY 5 2017

WVZ027-028-519-052030-
Clay-Northwest Nicholas-Braxton-
354 PM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NICHOLAS...
SOUTHWESTERN BRAXTON AND CENTRAL CLAY COUNTIES...

At 354 PM EDT, a strong thunderstorm was located 7 miles southeast of
Clay, moving north at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Clay, Big Otter, Harrison, Nebo, Frametown, Strange Creek, Ivydale
and Servia.

This includes Interstate 79 between mile markers 38 and 53.

LAT...LON 3833 8094 3835 8110 3861 8109 3870 8100
      3866 8080
TIME...MOT...LOC 1954Z 190DEG 23KT 3837 8100

KISTNER
Special weather statement, May 5, 3:03 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
403 PM EDT FRI MAY 5 2017

WVZ516>518-052045-
Southeast Raleigh-Southeast Fayette-Northwest Fayette-
403 PM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RALEIGH AND CENTRAL
FAYETTE COUNTIES...

At 402 PM EDT, a strong thunderstorm was located near Piney View, or
8 miles northeast of Beckley, moving north at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fayetteville, Babcock State Park, Oak Hill, Mount Hope, Ansted, Hawks
Nest State Park, Piney View and Thurmond.

LAT...LON 3784 8117 3788 8113 3788 8118 3821 8115
      3817 8094 3815 8093 3814 8091 3812 8090
      3813 8088 3781 8103
TIME...MOT...LOC 2002Z 189DEG 27KT 3788 8108

KISTNER
Special weather statement, May 5, 3:17 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
417 PM EDT FRI MAY 5 2017

OHZ084>086-052100-
Meigs-Gallia-Vinton-
417 PM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...NORTH
CENTRAL GALLIA AND SOUTHEASTERN VINTON COUNTIES...

At 417 PM EDT, a strong thunderstorm was located 7 miles north of Rio
Grande, moving northeast at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Vinton, Wilkesville, Dyesville, Dexter and Salem Center.

LAT...LON 3894 8233 3897 8238 3917 8232 3916 8221
      3913 8214
TIME...MOT...LOC 2017Z 208DEG 18KT 3898 8234

KISTNER
Special weather statement, May 5, 3:53 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
453 PM EDT FRI MAY 5 2017

WVZ032-040-052130-
Barbour-Taylor-
453 PM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN TAYLOR AND NORTHEASTERN
BARBOUR COUNTIES...

At 453 PM EDT, a strong thunderstorm was located near Philippi,
moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Grafton, Philippi, Knottsville, Moatsville, Tygart Lake State Park
and Thornton.

LAT...LON 3911 8002 3918 8013 3940 8004 3940 8003
      3942 8000 3945 7994 3945 7993 3943 7989
      3930 7989 3929 7986 3927 7985 3925 7985
TIME...MOT...LOC 2053Z 206DEG 25KT 3920 8003

KISTNER

The radar

The Pittsburgh radar (KPBZ), 145 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Barbour

When
May 5, 4:05 PM EST
Where
Barbour County, 2.55 mi ENE of Berryburg Mine
Measured
1 in hail
Reported by
Public
Coordinates
39.240, -80.030

Hail, Taylor

When
May 5, 4:14 PM EST
Where
Taylor County, 0.69 mi N of Knotsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.310, -79.970

Hail, Taylor

When
May 5, 4:20 PM EST
Where
Taylor County, 1.07 mi W of Thornton
Measured
1 in hail
Reported by
Public
Coordinates
39.350, -79.950

Hail, Barbour

When
May 5, 4:30 PM EST
Where
Barbour County, 1.61 mi W of Vannoys Mill
Measured
1 in hail
Reported by
Public
Coordinates
39.130, -80.000

Flash Flood, Lewis

When
May 5, 10:25 PM EST to May 6, 12:25 AM EST
Where
Lewis County, 2.56 mi S of Camden to 0.25 mi ESE of Rohrbough
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.013, -80.549

Several creeks and small streams around Weston flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685167, 685169, 685170, 685174, 685165.